The study found nearly 80 percent of young women taking the combined contraceptive pill were developing depression.
The popular form of contraception taken by millions of women around the world has often had its good and bad press. But a new study has found what many may have suspected – the contraceptive pill may cause the user to become depressed.
A team of researchers from the University of Copenhagen conducted the study by analyzing health records of a million Danish women between the ages of 15 and 34. They looked at both the combined pill which contains both oestrogen and progesterone, and also the progestin-only pill – what they found was shocking.
Those women who were prescribed the combined pill were 23 percent more likely to suffer from depression while those on the progestin-only pill were 34 percent likely to be given antidepressants. This figure rose to a surprising 80 percent in young women between the ages of 15 and 19 who took the combined pill.
“If it is increasing by 80% it is not a trivial finding, it’s something women should be fully informed about,” stated study author Professor Øjvind Lidegaard.
The women used in the study had no prior history of depression before going on the pill and were more likely to become depressed 6 months in to taking it. There was good news however, with the risk of depression declining with long-term use and those taking it at an older age were less likely to develop depressive tendencies.
Despite the findings there is no evidence that the pill is the cause of depression and more research needs to be done to prove a correlation between hormonal birth control and depression.
Details of the study were published in the journal JAMA Psychiatry.